Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Memphis, TN

June 1, 2013Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 1, 2013, 7:39 AM CDT for Clay County, Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2013, 7:39 AM CDT (12:39 UTC)
Expired
Jun 1, 2013, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGUS54 KMEG 011239
FFWMEG
ARC021-121-011545-
/O.NEW.KMEG.FF.W.0038.130601T1239Z-130601T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
739 AM CDT SAT JUN 1 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 1045 AM CDT

* AT 739 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNING...
  PIGGOTT AND CHALK BLUFF NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9016 3648 9016 3645 9013 3642 9015
      3639 9007 3634 9008 3630 9007 3632 9103
      3650 9102

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:34 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 1, 6:34 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT SAT JUN 1 2013

.UPDATE...

UPDATE TO AVIATION SECTION

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT JUN 1 2013/

DISCUSSION...
A LITTLE MORE BREATHING ROOM TONIGHT COMPARED TO LAST NIGHT AS WE
ARE BETWEEN STORM SYSTEMS ACROSS THE MIDSOUTH. HOWEVER WE DO HAVE
STORMS TO OUR NORTH AND WEST THAT WILL LIKELY MAKE IT INTO THE
MISSOURI BOOTHEEL...NORTHWEST TENNESSEE AND EAST ARKANSAS BY
SUNRISE. WE REMAIN IN A FAIRLY UNSTABLE ATMOSPHERE FEATURING
TEMPERATURES IN THE MIDDLE 70S AND DEW POINTS IN THE LOW TO MIDDLE
70S. LAPS INSTABILITY TRENDS ARE DECLINING...INDICATING CAPE
VALUES GENERALLY 1000 TO 2000 J/KG AND LI'S -2 TO -4C...MOST
UNSTABLE IN NORTHEAST ARKANSAS. SATELLITE AND ASOS DATA SHOW
PARTLY CLOUDY TO CLEAR SKIES ACROSS MOST OF NORTH MISSISSIPPI AND
WEST TENNESSEE WITH INCREASING CLOUD COVER WEST OF THE MISSISSIPPI
RIVER INTO EASTERN AND CENTRAL ARKANSAS. THIS WILL ALLOW RAPID
DESTABILIZATION...OR FURTHER DESTABILIZATION OF THE ATMOSPHERE
AFTER SUNRISE. THE STORM PREDICTION CENTER HAS OUTLINED ALL OF THE
MIDSOUTH FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STORMS
WILL LIKELY DEVELOP AFTER SUNRISE ACROSS THE MIDSOUTH AHEAD OF
THE ONGOING STORMS IN CENTRAL ARKANSAS AND SOUTH MISSOURI...AS
THAT MAIN AREA OF STORMS CONTINUES TO MOVE TO THE SOUTH AND EAST.

WE WILL SEE A RATHER STAGNATE UPPER LEVEL PATTERN BEGIN TO SHIFT
TO THE EAST TODAY IN RESPONSE TO TROUGHING ALONG THE PACIFIC
COAST. AS A RESULT...THE FOCUS FOR SEVERE WEATHER THAT WE HAVE
SEEN ACROSS THE SOUTHERN PLAINS WILL SHIFT TO THE EAST AND
EVENTUALLY INCLUDE THE MIDSOUTH. THE BEST UPPER LEVEL SUPPORT FOR
SEVERE STORMS LOOKS TO BE A LITTLE FARTHER NORTH AND EAST THAN
THE MIDSOUTH...BUT WE SHOULD HAVE ENOUGH THERMODYNAMIC SUPPORT FOR
STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TODAY. THERE IS A
GOOD POSSIBILITY THAT STORMS CONGEAL INTO A MCS AFTER SUNSET AND
MAINTAIN AT LEAST STRONG IF NOT SEVERE STATUS WELL INTO THE
OVERNIGHT HOURS AS THEY SHIFT INTO NORTH MISSISSIPPI...WEST
TENNESSEE...THEN EVENTUALLY OUT OF THE MIDSOUTH.

AS THE UPPER LEVEL FLOW BECOMES MORE PROGRESSIVE...A STATIONARY FRONT
CURRENTLY LOCATED FROM NORTH MISSOURI INTO CENTRAL OKLAHOMA WILL
BEGIN TO MOVE EAST AS A COLD FRONT. IT SHOULD MOVE INTO EAST
ARKANSAS BY SUNSET...CROSS THE MISSISSIPPI RIVER AROUND
MIDNIGHT...AND SHIFT INTO CENTRAL TENNESSEE/NORTHWEST ALABAMA
AROUND SUNRISE. FEEL WITH THE LOSS OF DAYTIME HEATING THE OVERALL
SEVERE THREAT WILL DIMINISH DURING THE NIGHT...BUT AS MENTIONED
ABOVE THE DEVELOPMENT OF A HEALTHY COLD POOL WOULD ALLOW A MCS TO
MAINTAIN ITS STRENGTH FOR QUITE SOME TIME AFTER SUNSET. PRIMARY
MODE OF SEVER WEATHER WILL LIKELY BE DAMAGING WIND...BUT HAIL AND
QCLS-TYPE TORNADOES ARE ALSO POSSIBLE. NORTH MISSISSIPPI AND WEST
TENNESSEE MAY BE THE MOST AT RISK TODAY AS CLEAR SKIES WILL ALLOW
THE MOST DESTABILIZATION BEFORE STORMS ALONG THE FRONT BEGIN THEIR
PUSH EAST. GFS AND NAM INSTABILITY PARAMETERS SHOW CAPES IN EXCESS
OF 3000 J/KG AND LI'S LESS THAN -7 THIS AFTERNOON...VALUES NOT
UNREALISTIC GIVEN CURRENT MOISTURE LEVELS AND CLEAR SKIES. LAPSE
RATES ARE NOT WHOLLY IMPRESSIVE...BUT SUFFICIENT TO SUPPORT
SEVERE STORMS. LIKEWISE...SHEAR PROFILES ARE SUFFICIENT...BUT NOT
ALARMING. EXPECTING AN ACTIVE AFTERNOON...BUT NOT A HIGH END
OUTBREAK AT THIS POINT.

RAINFALL IS ANOTHER BIG CONCERN THIS AFTERNOON INTO THE OVERNIGHT
HOURS. WE MAY TRANSITION FROM A TRADITIONAL SEVERE WEATHER EVENT INTO
A FLASH FLOOD EVENT THIS EVENING. PORTIONS OF THE
MIDSOUTH...ESPECIALLY EAST ARKANSAS HAVE ALREADY RECEIVED IN
EXCESS OF 5 INCHES OF RAIN OVER THE LAST 24 HOURS. HPC INDICATES
2-3 INCHES OF ADDITIONAL RAINFALL IS LIKELY OVER MUCH OF WEST
TENNESSEE...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. LOCALLY...IF
OR WHERE MULTIPLE THUNDERSTORMS MOVE ACROSS THE SAME LOCATION
THOSE VALUES COULD EASILY BE DOUBLED RESULTING IN LOCALIZED
FLOODING. FLASH FLOOD WATCHES WILL BE IN EFFECT FOR PORTIONS OF
THE MIDSOUTH.

SOME SHOWERS AND THUNDERSTORMS MAY LINGER SUNDAY...MAINLY IN NORTH
MISSISSIPPI AND WEST TENNESSEE NEAR THE TENNESSEE RIVER...BUT NO
ADDITIONAL SEVERE STORMS ARE EXPECTED. COOLER AIR WILL FILTER IN
BEHIND THE COLD FRONT. HIGHS EARLY NEXT WEEK MAY STRUGGLE TO GET
OUT OF THE 70S ACROSS THE COOLEST PORTIONS OF THE MIDSOUTH WITH
GRADUAL WARMING THROUGH MIDWEEK. WE WILL LIKELY SEE HIGHS BACK IN
TO THE UPPER 80S AFTER MIDWEEK. THURSDAY INTO FRIDAY...WE WILL SEE
GENERAL ZONAL FLOW TRANSITION INTO A WEAK...BROAD TROUGH FROM THE
CENTRAL PLAINS ACROSS THE MIDSOUTH. A FEW SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE FORECAST BY THURSDAY.

&&

.AVIATION...
12Z TAFS

A MIX OF MVFR AND VFR CONDITIONS EXISTS DUE TO LOWER CIGS.
MODERATE TO MODEST SOUTHERLY FLOW WILL CONTINUE TODAY WITH GUSTS
NEARING 20-25KTS AT TIMES THROUGH THE EVENING. LOWER VSBY POSSIBLE
THIS AFTN AND EVENING WITH SHOWERS AND THUNDERSTORMS...SOME MAY
HAVE STRONG WIND GUSTS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH MUCH OF THE NIGHT PUSHING SITES TOWARDS IFR CONDITIONS
WITH LOWER CIGS AS WELL INTO EARLY SUNDAY MORNING. MILD
IMPROVEMENT POSSIBLE LATE IN THE PERIOD AFTER 02/08Z TO 02/10Z.
-ABS
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  87  68  82  62 /  70  80  30  10
MKL  84  66  80  58 /  70  80  20  10
JBR  82  62  79  59 /  80  80  10  10
TUP  89  72  82  59 /  50  80  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-CROSS-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CRITTENDEN-LEE AR-ST.
     FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DESOTO.

TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-
     WEAKLEY.

&&
Hazardous weather outlook, Jun 1, 4:10 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT SAT JUN 1 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
410 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH FOR SATURDAY AFTERNOON INTO SATURDAY NIGHT AS A COLD FRONT
MOVES THROUGH THE LOWER MISSISSIPPI VALLEY. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH THE SHOWERS AND
THUNDERSTORMS.

ADDITIONALLY...FLASH FLOODING FROM HEAVY RAINFALL IS POSSIBLE
TODAY AND THIS EVENING...MAINLY ACROSS AREAS NORTH OF A LINE FROM MARIANNA
ARKANSAS TO DECATURVILLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY AND TONIGHT ACROSS ALL OF THE MIDSOUTH IN SUPPORT
OF SEVERE WEATHER AND FLASH FLOODING.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:24 AM CDTFlash Flood WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more4 hr
Jun 1, 9:31 AM CDTSpecial Weather StatementMEGCraighead44 min
Jun 1, 10:10 AM CDTFlash Flood WarningMEGCrittenden, Cross, Lee, St. Francis3 hr
Jun 1, 10:16 AM CDTSpecial Weather StatementMEGMississippi44 min
Jun 1, 10:21 AM CDTSpecial Weather StatementMEGCrittenden24 min
Jun 1, 10:41 AM CDTSpecial Weather StatementMEGCrittenden34 min
Jun 1, 10:44 AM CDTSpecial Weather StatementMEGLee, St. Francis46 min
Jun 1, 10:51 AM CDTFlash Flood WarningMEGMississippi4 hr
Jun 1, 10:57 AM CDTSevere Thunderstorm WarningMEGMississippi48 min
Jun 1, 11:08 AM CDTSpecial Weather StatementMEGMississippi37 min
Jun 1, 11:26 AM CDTSpecial Weather StatementMEGPhillips49 min
Jun 1, 11:30 AM CDTSevere Thunderstorm WarningMEGCrittenden45 min
Jun 1, 11:35 AM CDTAreal Flood AdvisoryMEGMississippi3 hr
Jun 1, 11:41 AM CDTAreal Flood AdvisoryMEGCrittenden, St. Francis2 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.